Helping someone who has taken an illegal drug

Helping someone who has taken an illegal drug

The majority of people never use drugs, but it is important for people to know how to assist someone if a drug-related emergency happens. Drugs are unpredictable; they can affect people in different ways and as there is no quality control for illegal drugs there is no way of knowing their content or strength. 

 Below is a guide to assisting a person in the following situations:

 

Panic Attacks

These can happen due to the increased feelings of paranoia, anxiety, and hallucinations that illegal drugs can bring on. These can be very frightening at the time, but it is important to know that these usually pass with time.  

What are some of the signs?
  • Sweating and shaking
  • Chest pains and difficulty breathing
  • Increased heart rate
  • Sense of impending death
  • Dizziness, headaches, and lightheadedness
  • ‘Spaced-out’ and non-responsiveness.
What to do if someone has a panic attack?
  • Calm them down and reassure them that the feeling will pass
  • Take them somewhere cool and quiet away from crowds and bright lights 
  • Encourage them to relax and take long, slow, deep breaths 
  • If they pass out due to over-breathing, follow the DRS-ABCD life support chart (see below).

 

Overheating and Dehydration

There is a serious risk of overheating and dehydration when people dance for hours and do not maintain their fluids. Stimulants such as MDMA/ecstasy and methamphetamine will increase the body temperature, and this problem can be made worse if taken with alcohol as it will further dehydrate the body. Those who take stimulants should try to drink half a litre of water every hour, but make sure not to drink too much too quickly. 

What are some of the signs?
  • Feeling hot, unwell, lethargic, faint, or dizzy
  • Inability to talk properly
  • Headache
  • Vomiting
  • Inability to urinate or urine becoming thick and dark
  • Not sweating even when dancing 
  • Fainting, collapsing, or convulsing.
 What to do if someone becomes overheated and dehydrated?
  • Take them somewhere cool and quiet such as the first aid area or ‘chill-out’ room
  • Get the person some cold water and get them to sip it slowly
  • Make sure someone stays with them
  • Give them salted foods like crisps or peanuts to replace salts lost through sweating
  • Fan them to cool them down
  • If symptoms persist or get worse seek first aid immediately, call 000, or take them to the nearest emergency department.

 

Feeling very drowsy

If someone becomes very drowsy from using drugs they could fall asleep and lose consciousness. It is important to keep them awake while waiting for the ambulance.

What to do if someone becomes very drowsy?
  • Call an ambulance, but make sure they are not left on their own
  • Keep them awake; make them walk around or make them talk to you
  • Don’t give them coffee or try to shock them
  • If they aren’t responsive or lose consciousness put them in the recovery position.

 

Fits or Seizures (Convulsions)

Large amounts of alcohol and some drugs can cause convulsions, otherwise known as a fit or seizure.

What to do if someone starts convulsing?
  • Call an ambulance
  • Clear the area of any nearby harmful objects
  • Loosen any tight clothing
  • Cushion their head
  • It is important not to put anything in their mouth or to try and restrict their movement
  • Once the fit has finished, check their breathing and put them in the recovery position.

 

A Person Collapses

If a person collapses it may be necessary to perform cardiopulmonary resuscitation (CPR) in order to temporarily maintain circulation to the brain to keep it functioning. An easy way to remember the steps involved in this process is to learn the acronym DRS-ABCD (see below).

 

Doctor's DRS-ABCD: Basic Life Support Flow Chart

 

 

 
 

Evidence Base

This factsheet was developed following expert review by researchers at the NHMRC Centre of Research Excellence in Mental Health and Substance Use, National Drug & Alcohol Research Centre, UNSW and the National Drug Research Institute, Curtin University. See Teacher bookletParent Booklet or Student Booklet for more information.